Cassol, H.L.G., Shimabukuro, Y.E., Carreiras, J.M.D.B. orcid.org/0000-0003-2737-9420 et al. (1 more author) (2018) Improved tree height estimation of secondary forests in the Brazilian Amazon. Acta Amazonica, 48 (3). pp. 179-190. ISSN 0044-5967
Abstract
This paper presents a novel approach for estimating the height of individual trees in secondary forests at two study sites: Manaus (central Amazon) and Santarém (eastern Amazon) in the Brazilian Amazon region. The approach consists of adjusting tree height-diameter at breast height (H:DBH) models in each study site by ecological species groups: pioneers, early secondary, and late secondary. Overall, the DBH and corresponding height (H) of 1,178 individual trees were measured during two field campaigns: August 2014 in Manaus and September 2015 in Santarém. We tested the five most commonly used log-linear and nonlinear H:DBH models, as determined by the available literature. The hyperbolic model: H = a.DBH/(b+DBH) was found to present the best fit when evaluated using validation data. Significant differences in the fitted parameters were found between pioneer and secondary species from Manaus and Santarém by F-test, meaning that site-specific and also ecological-group H:DBH models should be used to more accurately predict H as a function of DBH. This novel approach provides specific equations to estimate height of secondary forest trees for particular sites and ecological species groups. The presented set of equations will allow better biomass and carbon stock estimates in secondary forests of the Brazilian Amazon.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | This is an Open Access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. |
Keywords: | tree height-diameter (H:DBH) model; nested model; indicative variable; height growth; ecological species groups |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Funding Information: | Funder Grant number NATURAL ENVIRONMENT RESEARCH COUNCIL None |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 14 Aug 2018 09:47 |
Last Modified: | 14 Aug 2018 09:51 |
Published Version: | https://doi.org/10.1590/1809-4392201700844 |
Status: | Published |
Publisher: | Instituto Nacional de Pesquisas da Amazônia |
Refereed: | Yes |
Identification Number: | 10.1590/1809-4392201700844 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:134549 |